Trials showed naloxegol improved bowel movements in patients taking narcotics for chronic conditions
MONDAY, June 9, 2014 (HealthDay News) -- A new drug holds promise as a safe and effective treatment for constipation caused by prescription narcotic painkillers, new research states.
Constipation is a common side effect experienced by patients taking these powerful medications for chronic pain. When laxatives failed to provide relief, two phase 3 trials found the once-daily drug naloxegol could help.
"The studies showed rapid and sustained improvement for these patients, without compromising their pain management," study author Dr. William Chey, a gastroenterologist and professor of internal medicine at the University of Michigan Health System, said in a university news release.
The U.S. Food and Drug Administration, as well as health agencies in Canada and Europe, are reviewing the drug for possible approval.
Naloxegol was specifically designed to treat constipation caused by the narcotic painkillers that are often used to treat chronic health issues, such as osteoarthritis and back pain. These medications ease patients' pain by binding to certain receptors in the brain, but they also bind to receptors in the bowel, which raises the risk of constipation.
Naloxegol works by preventing the painkillers from binding to receptors in the bowel, but not the brain, according to the news release.
One of the new studies involved 652 people. The other study included 700 participants. The patients were randomly assigned to receive one 12.5 milligram (mg) or one 25 mg dose of naloxegol daily, or an inactive placebo.
The researchers found the 25 mg dose of naloxegol increased bowel movements for patients throughout the 12 weeks of treatment.
Side effects of the drug included the following:
- Abdominal pain
The findings were published online June 4 in the New England Journal of Medicine.
The U.S. National Institute of Diabetes and Digestive and Kidney Diseases has more about constipation (http://digestive.niddk.nih.gov/ddiseases/pubs/constipation/ ).
SOURCE: University of Michigan Health System, news release, June 4, 2014